Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Denver/Boulder, CO

August 8, 2018Lincoln County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Aug 8, 2018, 12:13 AM MDT for Lincoln County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 12:13 AM MDT (06:13 UTC)
Expired
Aug 8, 2018, 1:00 AM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 6.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1934 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-3.3

Open this sounding in Storm Lab

The text

As transmitted.

513 
WWUS85 KBOU 080613
SPSBOU

Special Weather Statement
National Weather Service Denver CO
1213 AM MDT WED AUG 8 2018
 
COZ041-046-047-080700-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
1213 AM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND CENTRAL
LINCOLN COUNTIES UNTIL 100 AM MDT...

At 1212 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Matheson, or 16 miles southwest of Limon, moving
northeast at 25 mph.

Dime size hail will be possible with this storm. Hail is likely 
to accumulate on roadways causing hazardous travel.

Locations impacted include...
Limon, Hugo, Matheson and Kutch. 

LAT...LON 3909 10406 3913 10405 3913 10407 3931 10379
      3918 10316 3916 10316 3889 10390
TIME...MOT...LOC 0612Z 226DEG 23KT 3908 10388 

$$

SCHLATTER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 7, 9:04 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 7, 9:04 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
904 PM MDT Tue Aug 7 2018

.UPDATE...
Issued at 904 PM MDT Tue Aug 7 2018

Convective activity has pushed east over the plains this evening,
with just a few storms left. Have decreased PoPs over the
mountains and urban corridor for this, and will let the current
Severe Thunderstorm Watch expire. However, the upper trough axis
is still stretched northeast to southwest through South Dakota and
Wyoming, with some isolated stronger storms ahead of it in
Wyoming and Nebraska. Have left slight chance to chance PoPs over
the eastern plains to account for this, while further west towards
the urban corridor and mountains the airmass is drying. Some
southeasterly winds south of the Palmer Divide seems to be brining
some return moisture that will bring showers and thunder to Park
County and the Palmer Divide over the next few hours. Will keep a
mention of possible storms over the aforementioned areas through
midnight, then still a slight chance east of the Palmer after
midnight.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM MDT Tue Aug 7 2018

Hot upper level ridge towering over the western one-forth of the
CONUS will move little next 24 hours. Forty-80kt northwest flow
aloft on its east face appears to contain another weak mid-level
shortwave disturbance. This wave is now over central Wyoming as
per GOES-16 water vapor satellite imagery and model 500-250 mb QG
vertical velocity fields. This disturbance is forecast to sweep
southeast over northeast Colorado this evening. Next is the
northward flow of low-level moisture on the plains of ern CO.
The cumulus clouds racing northward over Lincoln and Washington
Counties marks the axis of this moisture feed. Sfc convection has
been much slow to initiate today, but RAP and NAMNest show the
CIN all but gone now. Model CAPE fields at the present time
anywhere from 1200-2400 J/Kg on the plains. Over the next few
hours, CAPES increase even further with a bulls eye of sfc based
CAPE close to 4000 J/Kg sitting southeast of the Denver metro area
around 23z today, near the center of a Denver Cyclone. Cyclone is
already evident in observation and HiRes model wind fields.
Douglas, Elbert and Lincoln Counties already under a Severe
T-storm Watch. I can see this watch being extended northward to
include at least the southern half of the I-25 corridor, including
the greater Denver metro area. Biggest concern with the available
deep layer shear and very high CAPE will be very large hail and
damaging outflow winds. It's conceivable storms firing over and
south of the Denver metro area during the next couple of hours
could produce hailstones at least 2 inches in diameter. Looking
north again, isolated supercells now forming in southeast WY are
expected to track southeast acrs northeast CO counties during the
next several hours. These storms will also have the potential to
produce very large hail, possibly up to 1.75 inches in diameter.
Could see this area also coming under a SVR t-storm watch. Storms
just about anywhere will be capable of producing strong outflow
winds. Could see t-storms on the plains lingering late into the
evening, and possibly beyond midnight in the far eastern CWA
counties. Deeper moisture out there could lead to heavier rainfall
amounts, possibly resulting in localized flooding.

Most of this storm activity should end by midnight with drier air
spreading down from WY in the wake of this evening's shortwave
trough.

On Wednesday...northwest flow aloft appears a bit drier over the
area. However, models show yet another weak mid-level disturbance
embedded in this flow sweeping over northeast CO by mid to late
afternoon. QPF and model radar reflectivities not as widespread
or as intense as today. Therefore, will go with lower PoPs. Even
with less cloud cover and slightly warmer temps aloft, high temps
expected to be about the same as today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 300 PM MDT Tue Aug 7 2018

Trend toward more quiet weather in the extended as atmosphere
dries out and high pressure builds. 500mb high pressure centered
over Nevada through the end of the week extending north to Canada.
Upper flow over Colorado is northerly and weak for the rest of
the work weak. By Friday a trough moving into British Columbia
causes a positive tilt to the ridge and flattens the ridge out,
and upper flow even becomes northeast across the forecast area
through the weekend. Monday and Tuesday upper flow becomes more
variable. Moving on into the weekend jet stream westerlies remain
north along Canadian border, with weak flow aloft over the
forecast area. GFS and ECMWF Monday and Tuesday bring a closed off
upper low north from Texas into western Kansas, but right now keep
it east of the forecast area. Absent any forcing will have
diurnal chances for showers and thunderstorms over the higher
terrain, and dry out on the plains on a daily basis through the
extended period. Light southerly low level flow over the plains
in weak lee trough, with light terrain affected winds in the
mountains.

No change in airmass during this period, and temperatures will be
consistently near normal with little change from day to day for
highs and lows. Highs in the 70s mountains and 80s plains, and
lows in the 40s mountains and 50s plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday afternoon)
Issued at 904 PM MDT Tue Aug 7 2018

Best storm chances have moved east, yet some weak echoes continue
to form north of DEN - these aren't expected to impact the
airports though. East- southeast winds of 7-14 kts will turn
southerly later this evening at 5-12 kts. Another upper- level
weather disturbance will swing out of Wyoming tomorrow afternoon
to produce isolated to widely scattered thunderstorms over and
near the Front Range, but storm coverage is expected to be less
with a drier and slightly less stable atmosphere.  One or two
storms could move across the metro area after 21z producing a
brief rain showers and wind gusts to 35 kts.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Kriederman
SHORT TERM...Baker
LONG TERM...Hanson
AVIATION...Baker/Kriederman
Hazardous weather outlook, Aug 7, 11:19 AM MDT, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1119 AM MDT Tue Aug 7 2018

COZ030>051-081730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1119 AM MDT Tue Aug 7 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will once again form over and
along the Front Range early this afternoon and move out across
the plains of northeast Colorado during the late afternoon and
evening hours. May also see a second batch of thunderstorms
swinging southeast out of Wyoming and across northeast Colorado
late this afternoon and evening. Marginally severe hail and
strong gusty winds will be possible with the stronger storms. This
thunderstorm activity should shift east of the area by midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The weather pattern will trend drier through the weekend as a
ridge of high pressure strengthens over the northern Rockies.
Isolated to scattered thunderstorms are expected Wednesday across
the area, then will decrease in coverage and become limited to
higher terrain Thursday through Saturday. Moisture increases again
Monday and we may see in an increase in thunderstorm coverage
across the area next week. Temperatures will remain near normal
through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Baker/Hanson

In the hours before

Local storm report, Aug 7, 6:24 PM MDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
624 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 SSW FORT LUPTON       40.07N 104.81W
08/07/2018  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0553 PM     HAIL             2 SSE MEAD              40.20N 104.97W
08/07/2018  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0553 PM     HAIL             3 N FIRESTONE           40.16N 104.94W
08/07/2018  M1.50 INCH       WELD               CO   TRAINED SPOTTER

0546 PM     HAIL             2 SSW MEAD              40.20N 105.00W
08/07/2018  M1.50 INCH       WELD               CO   TRAINED SPOTTER

0529 PM     HAIL             1 SSE CAMPION           40.33N 105.09W
08/07/2018  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0511 PM     HAIL             6 SE DRAKE              40.37N 105.24W
08/07/2018  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0410 PM     HAIL             5 NNE PARKER            39.56N 104.72W
08/07/2018  M1.75 INCH       DOUGLAS            CO   TRAINED SPOTTER

0406 PM     HAIL             5 NNE PARKER            39.57N 104.72W
08/07/2018  M1.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            REPORT VIA TWITTER.

&&
Local storm report, Aug 7, 7:31 PM MDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
731 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     NON-TSTM WND GST 1 ESE STRASBURG         39.72N 104.28W
08/07/2018  M57 MPH          ARAPAHOE           CO   MESONET

            MESONET STATION D9756, 1 ESE STRASBURG.

0600 PM     HAIL             1 SSW FORT LUPTON       40.07N 104.81W
08/07/2018  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0553 PM     HAIL             3 N FIRESTONE           40.16N 104.94W
08/07/2018  M1.50 INCH       WELD               CO   TRAINED SPOTTER

0553 PM     HAIL             2 SSE MEAD              40.20N 104.97W
08/07/2018  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0546 PM     HAIL             2 SSW MEAD              40.20N 105.00W
08/07/2018  M1.50 INCH       WELD               CO   TRAINED SPOTTER

0529 PM     HAIL             1 SSE CAMPION           40.33N 105.09W
08/07/2018  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0511 PM     HAIL             6 SE DRAKE              40.37N 105.24W
08/07/2018  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0410 PM     HAIL             5 NNE PARKER            39.56N 104.72W
08/07/2018  M1.75 INCH       DOUGLAS            CO   TRAINED SPOTTER

0406 PM     HAIL             5 NNE PARKER            39.57N 104.72W
08/07/2018  M1.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            REPORT VIA TWITTER.

&&
Special weather statement, Aug 8, 12:13 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
1213 AM MDT WED AUG 8 2018

COZ041-046-047-080700-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
1213 AM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND CENTRAL
LINCOLN COUNTIES UNTIL 100 AM MDT...

At 1212 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Matheson, or 16 miles southwest of Limon, moving
northeast at 25 mph.

Dime size hail will be possible with this storm. Hail is likely
to accumulate on roadways causing hazardous travel.

Locations impacted include...
Limon, Hugo, Matheson and Kutch.

LAT...LON 3909 10406 3913 10405 3913 10407 3931 10379
      3918 10316 3916 10316 3889 10390
TIME...MOT...LOC 0612Z 226DEG 23KT 3908 10388

SCHLATTER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:07 PM MDTSevere Thunderstorm WarningBOUWashington38 min
Aug 7, 6:14 PM MDTSevere Thunderstorm WarningBOUAdams, Denver27 min
Aug 7, 7:24 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe19 min
Aug 8, 4:46 AM MDTSpecial Weather StatementBOULogan44 min
Aug 8, 5:52 AM MDTSpecial Weather StatementBOULogan38 min
Aug 8, 5:56 AM MDTSpecial Weather StatementBOUWashington34 min
Aug 8, 6:17 AM MDTSevere Thunderstorm WarningBOUWeld43 min
Aug 8, 6:27 AM MDTTornado WarningBOUWeld33 min
Aug 8, 6:57 AM MDTTornado WarningBOUWeld33 min
Aug 8, 7:28 AM MDTSevere Thunderstorm WarningBOUMorgan, Weld47 min
Aug 8, 8:17 AM MDTSpecial Weather StatementBOUMorgan28 min
Aug 8, 8:30 AM MDTSpecial Weather StatementBOUElbert45 min
Aug 8, 8:58 AM MDTSevere Thunderstorm WarningBOUElbert47 min
Aug 8, 9:39 AM MDTSevere Thunderstorm WarningBOUElbert, Lincoln33 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.